Risks of pregabalin and gabapentin

Death rates have risen dramatically for prescription drugs pregabalin and gabapentin. Let’s be aware of the risks, says Clare Kingsbury-Bell.

Claire Kingsbury-Bell - AddactionDrug-related deaths linked to pregabalin and gabapentin have risen 2,675 per cent and 637 per cent respectively in just six years. Addaction believes the risk of addiction and overdose related to these two prescription drugs hasn’t been made clear enough, particularly where they are prescribed to people with a history of substance misuse. Death rates have risen even more rapidly than those related to new psychoactive substances (NPS), which in the same time period show an increase of 123 per cent.

The ACMD advised government that pregabalin and gabapentin prescribing in the UK has increased by 350 per cent and 150 per cent respectively in five years, and an increasing number are also being bought and sold on the streets. The government has just confirmed that they will become class C drugs, subject to consultation.

The medicines can depress the central nervous system causing sedation and reduced breathing. So if someone is already taking substances that depress the central nervous system, including alcohol, opioids like heroin, or benzodiazepines like diazepam, they will be more prone to overdose.

Prescribers need more guidance

Addaction pharmacists and doctors are asking for more guidance to be given to prescribers, including GPs, about how the drugs can be prescribed more safely, particularly for people with a history of substance misuse.

The drugs were first prescribed for the treatment of epilepsy. Their use was then extended to include general anxiety disorders and soon they were recognised as useful in the treatment of chronic and neuropathic pain.

Prescribing pregabalin and gabapentin‘That’s when they took off in terms of prescriptions because a chronic pain with a neuropathic element is difficult to manage with medication,’ says Addaction pharmacist, Rachel Britton. ‘They were marketed as drugs that could reduce the need for strong opiates. GPs were encouraged to use pregabalin and gabapentin in guidance about how to manage chronic pain, where we were seeing the use of long-term, high-dose opiates.

‘It was then, four or five years ago, that we started hearing that, particularly in prisons, these drugs had a street value and people were using them illicitly. Drug users recognised them as another way of altering their state of mind and started using them in a similar way to benzodiazepines.’

She advises that prescribing of pregabalin and gabapentin needs to be done with the same caution as for benzodiazepines. This should include careful medication review to ensure that patients are getting benefit in terms of their chronic pain, and ensuring that the medication is not being overused. ‘I would strongly caution against the use of these drugs in patients with a history of substance misuse,’ she adds.

Some clients have issues with addiction

Ben Sessa, consultant psychiatrist at Addaction, draws strong comparisons between pregabalin and gabapentin and benzos, including the addictive qualities.

‘I’ve had clients who say their GP started them
on a prescribed dose… and now can’t stop
without getting severe physical symptoms.’

‘The original suggestion that they don’t have abuse potential is not correct,’ he says. ‘Similar to benzos they have a very clear dependence risk with formal symptoms if you stop taking them including anxiety, agitation and physical symptoms including tremors, sweating and insomnia.

‘I’ve had clients who say their GP started them on a prescribed dose, they then started buying them on the street and now can’t stop without getting severe physical symptoms. A medical detox of these drugs is incredibly slow and can take up to nine months if the dose is high. Talking with colleagues, we’re all seeing the same thing.’

Those taking pregabalin or gabapentin in line with professional medical advice are cautioned not to make any changes without first speaking to a healthcare professional.

If you have any queries, please use our free web chat facility or get in touch with your nearest service via www.addaction.org.uk

Clare Kingsbury-Bell is interim head of communications at Addaction

2 COMMENTS

  1. It’s a seriously misunderstood drug. I took it for about 5 months following a spinal op. It blocked all my nerve pain but at a cost. It over increased my energy levels making me feel like I was a steroid user, made me bad tempered and agitated and too full of energy. And I was only taking a very low dose – 50mg a day lower than recommended. Professionals say “oh no it makes people relaxed and sleepy” – no it makes people euphoric, and not in a good way.
    My Father was recently advised to take it – he is in his 80s and has advanced Parkinson’s. It affected him the same way – very agitated, short tempered and too much increased energy. I can see why on the black market it’s doing so well. And no it’s not like a benzo, it’s the opposite. We took him off it after 3 days as he was a nightmare to care for.
    Unless you have serious nerve pain I would steer clear – it’s the drug companies’ PR pushing it.
    Coming off is unpleasant – it took me about 3 days. You get a very depressed feeling that I have never had in my life and if I did not realise it was due to this drug I would have been very worried and out of my depth, but I knew it was it and it passed and I have never, thank God, had that feeling again.
    Loads of elderly people have been put on it and I feel sorry for them. Yes it does after a while make you want to sleep after a few hours – also it makes your body feel very toxic and you can’t get up after a while unless you have it. It’s addictive. I used to be a drug councillor for many years.
    Anne

  2. I have been taking Gabapentin for years now, for am diabetic and have neuropathy in my feet that hurt all the time. It has never bothered me.

We value your input. Please leave a comment, you do not need an account to do this but comments will be moderated before they are displayed...